When it comes to taking medication, people are usually concerned about the possible side effects. Aside from that, they also try to make sure they know about what other drugs they need to avoid to prevent possible adverse reactions and complications. But some people may not be aware that there are certain types of food and drug combinations that are considered dangerous. Here are some of them.
Antibiotics and Milk
Milk and dairy products is a common foodstuff around the home. Therefore, it may be easy for people to combine while taking some medicines. You should bear in mind that it may not be a good idea to consume while also taking certain types of antibiotics. A class of antibiotics known as tetracycline or flouroquinolone may not be as effective when you also take milk and other dairy products. These antibiotics can bind to calcium, iron and other minerals found in most dairy products. This can prevent the absorption of the antibiotic, affecting its ability to fight off infections. When you are taking these antibiotics, avoid taking dairy products two hours before or after taking the pills.
Paracetamol and Alcohol
Taking over-the-counter pain relievers like paracetamol (also known as acetaminophen in USA and Japan) is quite common for many people feeling that occasional headache, pain or even fever. But it is helpful to know that you should not be taking it together with alcohol. The body uses the same enzyme to break down the two compounds. Combining the two can cause problems and gradual damage to your kidney and liver.
Ritalin and Chocolate
Ritalin is a type of stimulant used to treat disorders such as ADD and ADHD. It is important to know that taking this medication while also eating chocolate is not good. Aside from caffeine, chocolate also contains another stimulant called theobromine. A combination of all these stimulants can be enough to cause erratic behavior and even seizures in people. People should take note whether they feel irritable, anxious or too excited when taking Ritalin and chocolate. It may be a sign that you may have ingested one stimulant too many. Avoid eating chocolate in its many forms when taking this medication.
Grapefruit and Statins
It is common among those who take statins for their cholesterol levels to avoid eating grapefruit. This combination can affect how the body breaks down the statins. Grapefruit interferes with an enzyme that breaks down statins as well as drugs like the cough suppressant dextromethorphan. When statins do not break down they can cause muscle damage over time.